Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 90, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2001, 11:45 PM CDT for Hanson County, McCook County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 10, 2001, 12:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hanson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:14 AM CDT | Tornado F0 | Montrose, SD | A brief tornado caused no reported damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100446 SVRFSD SDC061-087-100515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 PM CDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1215 AM CDT * AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF ALEXANDRIA...OR ABOUT 9 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALEXANDRIA AROUND 1150 PM CDT FARMER AROUND 1155 PM CDT SPENCER...EMERY AROUND MIDNIGHT CDT BRIDGEWATER AROUND 1205 AM CDT SALEM AROUND 1215 AM CDT CANISTOTA AROUND 1215 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4373 9795 4353 9797 4351 9726 4373 9721
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 9, 9:20 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT SAT JUN 9 2001 LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 38 min |
| Jun 9, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 47 min |
| Jun 9, 10:28 PM CDT | Tornado Warning | FSD | Aurora, Brule | 32 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Jun 9, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jun 9, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Jun 9, 11:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 23 min |
| Jun 9, 11:55 PM CDT | Tornado Warning | FSD | Kingsbury, Lake, Miner | 35 min |
| Jun 10, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
| Jun 10, 12:07 AM CDT | Tornado Warning | FSD | McCook | 38 min |
| Jun 10, 12:15 AM CDT | Tornado Warning | FSD | Brookings, Lake, Moody | 30 min |
| Jun 10, 12:17 AM CDT | Tornado Warning | FSD | Minnehaha | 43 min |
| Jun 10, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 22 min |
| Jun 10, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 48 min |
| Jun 10, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 37 min |
| Jun 10, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.